Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 45, NWS Denver/Boulder, CO

May 21, 2007Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 21, 2007, 4:28 PM MDT for Arapahoe County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 4:28 PM MDT (22:28 UTC)
Expired
May 21, 2007, 5:04 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 35 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 212229
SVRBOU
COC005-212330-
/O.NEW.KBOU.SV.W.0045.070521T2228Z-070521T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTH OF COUNTRY GARDENS...OR ABOUT 37
  MILES EAST OF DENVER...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEER
  TRAIL...COUNTRY GARDENS AND BYERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3972 10442 3956 10441 3957 10382 3974 10381

$$
ENTREKIN
1 follow-up statement
000 
WWUS55 KBOU 212304
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
504 PM MDT MON MAY 21 2007

COC005-212314-
/O.CAN.KBOU.SV.W.0045.000000T0000Z-070521T2330Z/
ARAPAHOE CO-
504 PM MDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARAPAHOE COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. 

LAT...LON 3972 10442 3956 10441 3957 10382 3974 10381

$$
ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:20 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 21, 3:20 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT MON MAY 21 2007

.SHORT TERM...UPPER TROUGH OVER GREAT BASIN WITH FAIRLY STRONG
SOUTHERLY FLOW ALOFT AHEAD OF TROUGH OVER THE CWA. BAND OF
CONVECTION CURRENTLY MOVING ACROSS MOUNTAINS...FOOTHILLS AND FRONT
RANGE. AIRMASS UNSTABLE ACROSS PLAINS WITH CAPES AROUND 1000 J/JG.
MARGINAL SEVERE POTENTIAL THIS EVENING...THOUGH A FEW STORMS COULD
BECOME SEVERE OVER THE FAR NORTHEAST PLAINS WHERE SHEAR AND MOISTURE
ARE A BIT BETTER AND CAPES OF 1500 J/KG A POSSIBILITY. LOOKS LIKE
HAIL AND GUSTY WINDS WILL BE THE MAIN THREATS. PRECIPITABLE WATER
VALUES HAVE BEEN STEADILY INCREASING ACROSS THE PLAINS THIS
AFTERNOON...CURRENTLY IN THE 0.60-0.70 INCH RANGE. COULD SEE SOME
HEAVY RAIN WITH A FEW OF THE STORMS. FLASH FLOOD THREAT LOOKS LOW
BASED ON CURRENT STORM MOTION OF AROUND 15 KTS. TROUGH AND SURFACE
FRONT EXPECTED TO MOVE ACROSS AREA OVERNIGHT. MODELS SHOW MOUNTAIN
OROGRAPHICS BECOME FAVORABLE FOR A SHORT TIME BETWEEN 06Z AND 12Z
WHEN AREA OF GQ ASCENT MOVES OVER REGION. COULD SEE A PERIOD OF
SNOWFALL ACROSS THE MOUNTAINS WHEN 7H TEMPS DROP TO -2 DEGREES
CELSIUS. WILL DROP THE MENTION OF RAIN IN THE HIGH COUNTRY
OVERNIGHT. MOST OF SNOW FALL TO MELT DUE TO FAIRLY WARM GROUND
EVENIN AT HIGHER ELEVATIONS...BUT WILL MENTION LIGHT ACCUMULATION.
AS FOR PLAINS...FRONT STILL EXPECTED TO MOVE ACROSS DENVER AROUND
09Z AND ACROSS REMAINDER OF PLAINS BY 12Z. COULD SEE SOME SHOWERS
OVERNIGHT DUE TO FRONTAL LIFTING AND QG ASCENT. WILL KEEP THE HIGHER
POPS NEAR EASTERN BORDER. UPPER TROUGH AND COOL AIRMASS WILL BE OVER
THE AREA DURING THE DAY TUESDAY. A BIT OF DISCREPENCY BETWEEN THE
NAM AND GFS IN TERMS OF POTENTIAL UPSLOPE BEHIND FRONT. GFS
INDICATES UPSLOPE DEVELOPING BY AFTERNOON WHILE THE NAM SHOWS
DOWNSLOPE THROUGH THE DAY. WILL LEAN TOWARD THE GFS AND THE
UPSLOPE...IN LINE WITH PREVIOUS FORECASTERS THINKING. THUS...
HIGHER POPS ALONG FOOTHILLS AND ADJACENT PLAINS AS UPSLOPE DEVELOPS.
FORECAST SOUNDING SHOWING MINIMAL CAPE...BUT WITH LAPSE RATES AROUND
8 C/KM AND SOME QG ASCENT...WITH KEEP THE MENTION OF THUNDER. AS FOR
MOUNTAINS...NAM CROSS SECTIONS SHOW DECREASING MOISTURE BY AFTERNOON
WHILE GFS SHOWS GOOD BATCH OF MOISTURE THROUGH THE DAY. WITH THIS
MUCH OF A DIFFERENCE...BEST NOT TO CHANGE FORECAST AT THIS TIME AND
WILL LEAVE CURRENT GRIDS AS IS.

.LONG TERM...ON TUESDAY NIGHT...A STRONG SOUTHWESTERLY JET IS
PROGGED OVER THE FORECAST AREA.  THE SOUTHWESTERLY FLOW ALOFT
DECREASES EARLY WEDNESDAY WITH THE UPPER TROUGH AXIS PUSHING OVER
THROUGH THE DAY.  WEDNESDAY NIGHT...STRONG NORTHWESTERLY FLOW ALOFT
BEHIND THE TROUGH AXIS IS PROGGED.  ZONAL TO SOUTHWESTERLY FLOW
ALOFT IS INDICATED ON THURSDAY AND THURSDAY NIGHT.  THE GFS AND NAM
DIFFER SOMEWHAT WITH THE SYNOPTIC SCALE ENERGY OVER THE FORECAST
AREA TUESDAY NIGHT AND WEDNESDAY.  THE NAM HAS DOWNWARD MOTION
INDICATED TUESDAY NIGHT...THE GFS HAS UPWARD.  ON WEDNESDAY...BOTH
HAVE UPWARD MOTION WITH DOWNWARD FORCING INDICATED WEDNESDAY NIGHT
THROUGH THURSDAY MORNING.  THE LOW LEVEL WIND AND PRESSURE FIELDS
HAVE SOME UPSLOPE FLOW IN THE BOUNDARY LAYER TUESDAY NIGHT AND
WEDNESDAY...BUT NOT SIGNIFICANT.  THE GRADIENT IS PRETTY WEAK
WEDNESDAY NIGHT THROUGH THURSDAY.  FOR MOISTURE...BOTH MODELS SHOW
FAIRLY DEEP MOISTURE FOR THE FORECAST AREA TUESDAY NIGHT AND
WEDNESDAY.  THERE IS SOME DRYING WEDNESDAY NIGHT...BUT AN INCREASE
AGAIN ON THURSDAY.  THE GFS AND NAM DIFFER WITH THE LOW LEVEL
MOISTURE OVER THE PLAINS.  THE NAM DROPS BOUNDARY LAYER DEW POINTS
BELOW 20 F TUESDAY NIGHT.  THE GFS DOES HAS UPPER 30S TO LOWER 40S
F.  BY THURSDAY THEY ARE BETTER AGREEMENT...AND BOTH SHOW FAIRLY DRY
LOW LEVEL AIR MASSES.  THE THETA-E AXIS ON THE GFS DOES COME BACK
LATE WEDNESDAY AND THURSDAY...THE NAM KEEPS IT AWAY.  THERE IS
ALMOST NO CAPE FOR THE FORECAST AREA TUESDAY EVENING...THEN LIMITED
AMOUNTS LATE DAY WEDNESDAY.  LATE DAY THURSDAY HAS LITTLE TO NONE.
THE GFS HAS A BIT MORE.   THE LAPSE RATES ARE NEVER VERY STEEP
THROUGH A DEEP LAYER FORM TUESDAY NIGHT THROUGH LATE THURSDAY...
THERE IS ALSO A DECENT STABLE LAYER SOMEWHERE.  THE QPF GRIDS DO
SHOW LIMITED PRECIPITATION TUESDAY EVENING THROUGH WEDNESDAY
EVENING.  THE GFS HAS MORE.  BOTH ARE DRY ON THURSDAY.  CURRENT
GRIDS LOOK ON TRACK WILL ONLY MAKE SLIGHT ADJUSTMENTS IN
CLOUDS/POPS/WEATHER.  THE SNOW MENTIONED IN THE HIGHER ZONES LOOKS
GOOD WITH THE FORECAST SOUNDINGS SHOWING WET BULB ZERO IN THE
6000-6500 FOOT RANGE TUESDAY NIGHT INTO WEDNESDAY.  MAY NEED MENTION
OF SNOW MIXED IN OVER THE PALMER RIDGE AS WELL.  FOR TEMPERATURES...
WEDNESDAYS HIGHS ARE 1-2 C COOLER THAN TUESDAYS ACCORDING TO THE
THICKNESS GRIDS ON BOTH MODELS.  THURSDAY WARMS UP 3.5-7.0 C FROM
WEDNESDAY.

FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...THE MODELS GENERALLY
HAVE SOUTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA WITH WEAK UPPER
TROUGHINESS TO OUR IMMEDIATE WEST.  SOME OF THESE WEAKEN AND PUSH
CROSS THE FORECAST AREA THROUGH THE LAST FOUR DAYS.  WHAT MOISTURE
FIELDS THAT ARE AVAILABLE SHOW ENOUGH AROUND TO KEEP LIMITED LATE
DAY SHOWERS AND STORMS IN FOR ALL THE FORECAST AREA.  TEMPERATURES
LOOK AT OR SLIGHTLY ABOVE SEASONAL NORMALS.
&&

.AVIATION...ISOLATED STORMS POSSIBLE AT DIA THROUGH 04Z...WITH GUSTY
WINDS ALONG WITH BRIEF HEAVY RAIN. COULD BRIEFLY SEE MVFR CONDITIONS
AS THE STORMS PASS THROUGH. THEN A SLIGHT CHANCE OF RAIN SHOWERS
OVERNIGHT. FRONT TO MOVE ACROSS DIA BETWEEN 08Z AND 09Z WITH WIND
SHIFT TO THE NORTHWEST. BY 18Z EASTERLY UPSLOPE FLOW EXPECTED WITH
SCATTERED LIGHT RAIN SHOWERS EXPECTED ALONG WITH A SLIGHT CHANCE OF
A STORM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

DL/RJK

&&
Hazardous weather outlook, May 21, 11:04 AM MDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT MON MAY 21 2007

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON. ACROSS THE PLAINS...SCATTERED THUNDERSTORMS ARE
POSSIBLE...MOST NUMEROUS ALONG THE PALMER DIVIDE AND OVER THE
NORTHEAST BORDER AREA. GUSTY WINDS AND BRIEF HEAVY RAIN CAN BE
EXPECTED WITH THE STORMS. A FEW STORMS ON THE PLAINS COULD BECOME
SEVERE LATE THIS AFTERNOON AND EVENING...WITH HAIL UP TO AN INCH IN
DIAMETER POSSIBLE. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
EAST OF LINE FROM BRIGGSDALE THROUGH BYERS TO KIOWA LINE. A COLD
FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT...WITH SCATTERED RAIN
SHOWERS MIXING WITH WET SNOW AT ELEVATIONS ABOVE 9000 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC STORM SYSTEM WILL BRING A COLDER MORE MOIST AIRMASS TO THE
FORECAST AREA ON TUESDAY INTO WEDNESDAY.   IT WILL BE COLD ENOUGH
FOR SOME SNOW IN THE MOUNTAINS AND A MIX OF RAIN AND SNOW SHOWERS IN
THE FOOTHILLS.  IT WILL BE DRIER AND WARMER THE REST OF THE PERIOD
WITH A SLIGHT CHANCE OF THUNDERSTORMS EXPECTED EACH DAY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:36 PM MDTSevere Thunderstorm WarningBOUMorgan15 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.